So I recently went off antipsychotics after having been on them for nearly seven years. They weren't helping with what I needed the most help with and I (and my shrink) suspected they were responsible for the anhedo'nic malaise I've been suffering from for years now. At first I was resistant to get off them because I really thought I needed them, but then I ran out and didn't get it refilled for a couple of weeks and was like, "Hey, I don't feel DEAD inside." And I wasn't suffering any bad effects from NOT taking them, so I figured I would just take them on as as-needed basis. Which happens about once every two weeks. I just get hamster wheel brain and have to shut it off.
And so far that's been working out really well. I'm curious how long it's taken for others who have gotten off them to get them out of your system. I haven't taken any Haldol in over a month, but it was just in the last few days that I really felt like I'd "woken up". I can write again. I haven't written anything other than cryptic Facebook posts since 2014. I've done nothing but read Facebook and the news and watch tv and movies since I quit my job four years ago, which I had to do because I couldn't function at it anymore. I was constantly forgetting things and fucking up, it was awful. Looking back I can't be sure if it's because of the illness or the meds. I don't really care anymore. I'm awake again.
Thankfully my bipolar disorder isn't so severe that I need APs all the time anymore. I think at first I did, but I've changed a lot over the last several years since I was diagnosed. I don't have the same issues as I once did. I'm a lot more stable. I still take my other meds, mostly so I can sleep, since I also have a sleep disorder (a manageable one, thank the gods). The meds kept me from doing the thing that was probably the healthiest thing I was doing for myself: meditating. Now that I can focus and concentrate again, I can get back to a sitting practice, which gives me the mindfulness I need to stay on top of the little cues my brain gives me when I might be about to do something...off.
It's nice not to be swimming in glue anymore.
Okay so I'm on a lot of meds now and just started seeing a new pdoc who's thinking of making some serious changes. I have bipolar, anxiety, ADHD, hypothyroidism, and a pituitary tumor. When I was first diagnosed with BP, I was on lithium and seroquel, which worked well enough until I got depressed enough to get hospitalized a second time. That's when I added klonopin and switched to depakote because lithium was starting to affect my kidneys. This combo controls my mania more than my depression and my anxiety is still bad. My previous pdoc added Strattera for the ADHD but I'm not sure it's actually doing anything. She also added a small dose of trazadone because I was having trouble falling asleep. That helps but also might be making me sleep too much.
Anyway, new pdoc suggested replacing the seroquel and/or the depakote due to weight issues and fatty liver (which may be from the depakote or just cause I'm fat who knows). He thinks Saphris could replace Seroquel and be better from a weight perspective. However, I'm dependent on Seroquel for sleep in addition to my other meds, and it doesn't seem like Saphris has that same effect. I'm more open to changing up the Depakote since I gained a lot of weight on it, but I don't know how good the other mood stabilizers are with mania, which has caused big problems in the past.
Does anyone know much about Saphris and sleep or weight gain? And what other mood stabilizers might be good (i.e. More weight neutral and helpful for depression and mania).
The antypicals and i tend not to get along though I need them. Most of them have given me some sort of EPS except for seroquel, zyprexia (which after i stopped taking all my friends said that i had i turned ito a zombie) and saphris (which is not covered by insurance where i live...). Risperdol is the only one I havent tried. Does it cause EPS? I wish I could continue on with seroquel but after ECT my brain chemistry changed and know i can take 50 mg and go to yoga class. True story. Ugh.